Lightning, Hillsborough
- When
- May 18, 12:30 PM EST
- Where
- Hillsborough County, Nashua
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.915, -71.716 (the zone’s center; the record gives no point)
Lightning produced from a thunderstorm moving through Nashua struck a middle school, causing damage to a window. No injuries were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Lightning produced from a thunderstorm moving through Nashua struck a middle school, causing damage to a window. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 18, 10:25 AM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TAUNTON MA 1125 AM EDT WED MAY 18 2005 .SHORT TERM (REST OF TODAY)... LOW CLDS/FOG HANGING TOUGH ACRS NE COASTAL MA BUT LAST FEW VISIBLE FRAMES SHOW CLDS BEGINNING TO ERODE SLIGHTLY SO EXPECT IMPROVING VSBYS AND GRADUAL LIFTING OF CIGS THRU EARLY AFTN. SHOWERS POPPING ACRS SRN NH AND N CNTRL MA AS COLD POOL ALOFT SINKS SWD FROM NRN NEW ENGLAND. EXPECT SHOWERS TO CONT TO DEVELOP INTO THIS AFTN... ESPECIALLY NERN HALF FA WHERE BEST INSTABILITY AND INVOF WEAK SFC TROF. TOTAL TOTALS SPIKE INTO MID 50S AND MARGINAL CAPES FCST THIS AFTN SO CANT RULE OUT A FEW TSTMS AS WELL. WBZ 4-5K FEET SO SMALL HAIL PSBL. && .PREVIOUS DISCUSSION... (ISSUED 555 AM EDT WED MAY 18 2005) UPDATE... BASED UPON EARLY HPC PROGS...WE HAVE GONE AHEAD AND BROUGHT IN MORE CLOUDS AND CHANCE POPS FOR LATE FRI NIGHT INTO SAT...EXCEPT INTO SAT NIGHT SE ZONES. LEANING TOWARD CANADIAN SOLUTION BRINGS SURFACE LOW SE OF NEW ENGLAND SAT MORNING. NO OTHER CHANGES AT THIS TIME. PREVIOUS DISCUSSION (ISSUED AT 325 AM EST).. SHORT TERM (TODAY THROUGH TONIGHT)... LOW CLOUDS AND FOG EXPECTED TO DIMINISH AGAIN THIS MORNING THROUGH MIDDAY CAPE COD AND THE ISLANDS AS THE LOW LEVEL INVERSION WEAKENS. SHORT WAVE DEPICTED BY SATELLITE WATER VAPOR LOOP IN EASTERN NEW YORK STATE WILL BE CROSSING SOUTHERN NEW ENGLAND BY MIDDAY. 500 MILLIBAR HEIGHTS WILL BE DROPPING THIS AFTERNOON. LAPSE RATES WILL STEEPEN DUE TO UNSEASONABLY COLD 500 MILLIBAR TEMPERATURES NEAR -25C AND DAYTIME SURFACE HEATING. THE 500 MILLIBAR FLOW WILL REMAIN CYCLONIC WITH SOME GOOD SHEAR VORTICITY. IN ADDITION THERE WILL BE SOME MOISTURE CONVERGENCE AVAILABLE DUE TO DEWPOINT GRADIENTS ENHANCED BY WEAK ONSHORE FLOW. THUS HAVE INCLUDED CHANCE SHOWERS ESPECIALLY ALONG THE I495 CRESCENT AND I95 CORRIDOR. THE GFS AND ETA BOTH INDICATE TOTAL TOTALS RISING INTO THE LOWER TO MID 50S AND COLD TOP CONVECTION NUMBERS REACHING THE UPPER TEENS. DUE TO THE UNUSUALLY STEEP LAPSE RATES FOR THIS TIME OF YEAR...HAVE INCLUDED ISOLATED THUNDERSTORM WITH SMALL HAIL IN THE FORECAST...THOUGH WIND FIELDS ARE RATHER LIGHT. THE UPPER LEVEL LOW WILL MAKE ITS CLOSEST APPROACH LATE TONIGHT ACROSS NORTHERN NEW ENGLAND. CONTINUED PARTLY TO MOSTLY CLOUDY SKIES TONIGHT AS 700 MILLIBAR MOISTURE REMAINS ABUNDANT ESPECIALLY OVER NORTHERN LOCATIONS. FOG PATCHES AND LOW CLOUDS ARE EXPECTED TO REFORM ALONG THE COAST DUE TO CONTINUED WEAK ONSHORE FLOW. USED A BLEND OF THE LATEST MAV/MET MOS TEMPERATURE GUIDANCE. LONG TERM (THURSDAY THROUGH TUESDAY)... STILL A LOW CONFIDENCE FORECAST THROUGH THE WEEKEND AS MODELS CONTINUE TO OFFER TWO OPPOSITE SOLUTIONS WITH RESPECT TO POTENTIAL COASTAL DEVELOPMENT. 00Z NAM PUSHES MARITIMES CUTOFF FAR ENOUGH E TO ALLOW ANOTHER DEEPENING CUTOFF TO HEAD E FROM GREAT LAKES...WHICH FORCES COASTAL LOW CLOSER TO COAST AND BRINGS RAIN FRI INTO SAT. ON THE OTHER END OF THE SPECTRUM...00Z GFS AND 12Z/17 ECMWF MAINTAIN CUTOFF OVER MARITIMES WHICH KEEPS EVERYTHING BLOCKED WITH WEAK HIGH PRESSURE OVER NEW ENGLAND. WHILE WE ARE NOT CONFIDENT ENOUGH TO INTRODUCE SIGNIFICANT CHANGES... CONSENSUS AMONG HPC AND SURROUNDING OFFICES IS TO TREND FORECAST MORE TOWARD NAM SOLUTION...GIVEN FACT IT DOES HAVE SUPPORT FROM SOME GFS ENSEMBLE MEMBERS. WE WILL FAVOR CANADIAN AND UKMET WHICH OFFER THE BEST COMPROMISE BETWEEN TWO CAMPS...MEANING WE WILL HAVE A SURFACE LOW TRACK WELL S OF NEW ENGLAND FRI NIGHT INTO SAT. DAY SHIFT WILL BE ABLE TO MAKE FURTHER ADJUSTMENTS AFTER FULL REVIEW OF 00Z MEDIUM RANGE MODELS AND ENSEMBLES...AND ITS CERTAINLY POSSIBLE WE WILL NEED TO UPSHIFT AND BRING IN MORE CLOUDS/RAIN FRI INTO SAT. WE MAY UPDATE THIS PORTION OF THE FORECAST AFTER RECEIPT OF PRELIM HPC GUIDANCE. IT WILL BE INTERESTING TO SEE IF NAM SCENARIO PANS OUT...WE CERTAINLY HAVE SEEN THIS BEFORE DURING THE PAST WINTER WHERE NAM WAS THE LONE MODEL TO LOCK ONTO COASTAL DEVELOPMENT AND ENDED UP BEING CORRECT NO CHANGES PLANNED BEYOND SAT. AVIATION... IFR/LIFR CEILINGS AND VISIBILITIES IN STRATUS AND FOG PATCHES FROM KBOS-KPVD EXPECTED TO IMPROVE BY 14Z EXCEPT NOT UNTIL 19Z KHYA-KACK. SCATTERED IFR/LIFR CEILINGS AND VSBYS EXPECTED AGAIN TONIGHT AFT 04Z ACROSS THE EASTERN TERMINALS. MARINE... LIGHT WINDS AND SEAS OF 1 TO 2 FT EXPECTED THROUGH TONIGHT. IN THE LONGER TERM...WE WILL CONTINUE WITH A FORECAST OF LIGHT/VARIABLE WINDS AND FLAT SEAS THROUGH THE WEEKEND...ALTHOUGH WE WILL NEED TO KEEP AN EYE ON POTENTIAL COASTAL LOW DEVELOPMENT TO OUR S. AS MENTIONED ABOVE WE ARE TRENDING AWAY FROM THE MORE BENIGN GFS/ECMWF SCENARIO OF STRAIGHT HIGH PRESSURE...BUT WE ARE NOT READY TO BUY INTO NAM FORECAST OF LOW PRESSURE HEADING INTO NEW ENGLAND JUST YET. FOR NOW WE WILL HAVE A SURFACE LOW REMAINING WELL S OF THE REGION...MAINTAINING NORTHERLY FLOW. SEAS WERE INCREASED SLIGHTLY WITH THE THOUGHT THAT SWELLS MAY REACH OUR SOUTHERN WATERS...BUT WE KEPT THEM BELOW SMALL CRAFT ADVISORY LEVELS. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM UPDATE...KJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 345 AM EDT WED MAY 18 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-191100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 345 AM EDT WED MAY 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... ISOLATED THUNDERSTORMS WITH SMALL HAIL ARE EXPECTED THIS AFTERNOON...ESPECIALLY FROM SOUTHWEST NEW HAMPSHIRE INTO CENTRAL AND EASTERN MASSACHUSETTS AND RHODE ISLAND. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A LOW PRESSURE SYSTEM IS EXPECTED TO PASS WELL SOUTH OF NEW ENGLAND FRIDAY NIGHT AND SATURDAY...BUT THERE IS LOW CONFIDENCE IN THIS SCENARIO. IT IS ALSO POSSIBLE THAT THE LOW WILL TRACK CLOSER TO NEW ENGLAND...WHICH COULD RESULT IN GALE FORCE WINDS ON AT LEAST THE SOUTH COASTAL WATERS FRIDAY INTO SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THURSDAY. JWD
The Boston radar (KBOX), 117 km away, was scanning. The volume nearest the first event began at 17:29 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2005Every state in 2005This day in weather historyWarnings in New Hampshire, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454324.